Alert archive / South Dakota / Severe Thunderstorm Warnings in 2016
Severe Thunderstorm Warning 27, NWS Aberdeen, SD
NWS Aberdeen, SD issued this severe thunderstorm warning at May 30, 2016, 4:09 PM MDT for Dewey County, South Dakota. It was in force for 30 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 30, 2016, 4:09 PM MDT (22:09 UTC)
- Expired
- May 30, 2016, 4:39 PM MDT
- In force
- 30 min
- Issued by
- NWS Aberdeen, SD
- Area
- Storm-based polygon
- Hail
- 1.5 in
- Wind
- 60.0 mph
County Dewey County, SD
The radar
The Rapid City radar (KUDX), 169 km from the middle of the area, began a volume at 22:12 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 30, 1:48 PM MDT | Severe Thunderstorm Watch | SPC | 7 hr |
The nearest sounding before it
Rapid City, SD (KRAP), launched 12:00Z, 10.2 hours before the alert went out and 176 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 459 J/kg
- Mixed-layer CIN
- -195 J/kg
- Mixed-layer LCL
- 1632 m above ground
- 0-6 km bulk shear
- 20 kt
- 0-1 km storm-relative helicity
- -12 m²/s²
- 0-3 km storm-relative helicity
- 32 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
660
WUUS53 KABR 302209
SVRABR
SDC041-302330-
/O.NEW.KABR.SV.W.0027.160530T2209Z-160530T2330Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE ABERDEEN SD
409 PM MDT MON MAY 30 2016
THE NATIONAL WEATHER SERVICE IN ABERDEEN HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
NORTHWESTERN DEWEY COUNTY IN NORTH CENTRAL SOUTH DAKOTA...
* UNTIL 530 PM MDT
* AT 409 PM MDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR LANTRY...
MOVING EAST AT 20 MPH.
HAZARD...PING PONG BALL SIZE HAIL AND 60 MPH WIND GUSTS.
SOURCE...RADAR INDICATED.
IMPACT...PEOPLE AND ANIMALS OUTDOORS WILL BE INJURED. EXPECT HAIL
DAMAGE TO ROOFS...SIDING...WINDOWS...AND VEHICLES. EXPECT
WIND DAMAGE TO ROOFS...SIDING...AND TREES.
* THIS SEVERE THUNDERSTORM WILL BE NEAR...
EAGLE BUTTE AND SOUTH EAGLE BUTTE AROUND 420 PM MDT.
GREEN GRASS AROUND 440 PM MDT.
PARADE AROUND 445 PM MDT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
PREPARE IMMEDIATELY FOR LARGE HAIL AND DEADLY CLOUD TO GROUND
LIGHTNING. SEEK SHELTER INSIDE A WELL-BUILT STRUCTURE. STAY AWAY FROM
WINDOWS.
&&
LAT...LON 4537 10104 4496 10079 4494 10114 4499 10114
4499 10141 4500 10142 4509 10147
TIME...MOT...LOC 2209Z 248DEG 16KT 4504 10133
HAIL...1.50IN
WIND...60MPH
$$
DORN1 follow-up statement
180
WWUS53 KABR 302239
SVSABR
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE ABERDEEN SD
439 PM MDT MON MAY 30 2016
SDC041-302249-
/O.CAN.KABR.SV.W.0027.000000T0000Z-160530T2330Z/
DEWEY SD-
439 PM MDT MON MAY 30 2016
...THE SEVERE THUNDERSTORM WARNING FOR NORTHWESTERN DEWEY COUNTY IS
CANCELLED...
THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE
LIMITS...AND NO LONGER POSE AN IMMEDIATE THREAT TO LIFE OR PROPERTY.
THEREFORE THE WARNING HAS BEEN CANCELLED. HOWEVER HEAVY RAIN IS
STILL POSSIBLE WITH THIS THUNDERSTORM.
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 900 PM MDT FOR
NORTH CENTRAL SOUTH DAKOTA.
TO REPORT SEVERE WEATHER...CONTACT YOUR NEAREST LAW ENFORCEMENT
AGENCY. THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE
ABERDEEN.
LAT...LON 4537 10104 4496 10079 4494 10114 4499 10114
4499 10141 4500 10142 4509 10147
TIME...MOT...LOC 2239Z 248DEG 16KT 4509 10115
$$
DORNWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Aberdeen, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at May 30, 2:18 PM MDT, 1 hour 51 minutes earlier.
Area forecast discussion, May 30, 2:18 PM MDT, 1 hour 51 minutes before
Area Forecast Discussion National Weather Service Aberdeen SD 318 PM CDT MON MAY 30 2016 .SHORT TERM...(This Evening through Tuesday Afternoon) Issued at 318 PM CDT MON MAY 30 2016 Storms now beginning to develop across western and central portions of the state in association with a cold front. Models are in good agreement that this activity will line out and track eastward across the state through the evening and early overnight hours. MUCAPE has increased to 3000+ J/KG across the Missouri river area...along with some increase in low level shear. Expect the line of storms will have the potential to produce large hail and gusty winds through its life span late this afternoon into tonight. The low pressure system will swing northward late tonight with some precipitation on the back side of it possibly affecting the northwestern CWA Tuesday afternoon. Low temperatures tonight will range from the upper 40s northwest to the upper 50s east. High temperatures on Tuesday will range from the mid 60s northwest to the mid 70s east. .LONG TERM...(Tuesday Evening through Monday) Issued at 318 PM CDT MON MAY 30 2016 The upper low is expected to continue to pull out of the region on Wednesday. In its wake, cold air advection will continue with the coolest temps of the week. Winds will be breezy from the northwest. The trend of the western CONUS ridge rebounding through the period looks good. This will leave most of the region under northwest flow, with warmest temps in the west, trending cooler east. The threat of thunderstorms in the northwest flow are too tricky to time at this moment, but I would expect some thunderstorms possible later this week and weekend. Pops will remain low at this time however. && .AVIATION...(For the 18Z TAFS through 18Z Tuesday Afternoon) Issued at 1225 PM CDT MON MAY 30 2016 For the most part...VFR conditions will prevail across the area through the TAF period. However...a line of storms is expected to develop west of the Missouri River during the early to mid afternoon hours...then will track eastward during the late afternoon and evening. Vsbys will likely fall into the MVFR category with the stronger storms. Gusty winds and hail are also possible. && .ABR Watches/Warnings/Advisories... SD...NONE. MN...NONE. && SHORT TERM...Parkin LONG TERM...Scarlett AVIATION...Parkin
Hazardous weather outlook, May 30, 3:33 AM MDT, 12 hours 36 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE ABERDEEN SD 433 AM CDT MON MAY 30 2016 MNZ039-046-SDZ003>011-015>023-033>037-045-048-051-310945- TRAVERSE-BIG STONE-CORSON-CAMPBELL-MCPHERSON-BROWN-MARSHALL- ROBERTS-WALWORTH-EDMUNDS-DAY-DEWEY-POTTER-FAULK-SPINK-CLARK- CODINGTON-GRANT-HAMLIN-DEUEL-STANLEY-SULLY-HUGHES-HYDE-HAND-JONES- LYMAN-BUFFALO- 433 AM CDT MON MAY 30 2016 /333 AM MDT MON MAY 30 2016/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WEST CENTRAL MINNESOTA...CENTRAL SOUTH DAKOTA...NORTH CENTRAL SOUTH DAKOTA AND NORTHEAST SOUTH DAKOTA. .DAY ONE...TODAY AND TONIGHT STRONG TO SEVERE STORMS ARE EXPECTED THIS AFTERNOON ACROSS CENTRAL SOUTH DAKOTA...THEN POSSIBLY AFFECTING NORTHEAST SOUTH DAKOTA INTO THE EVENING HOURS. LARGE HAIL AND STRONG WINDS ARE THE MAIN THREATS...ALTHOUGH AN ISOLATED TORNADO THREAT EXISTS ACROSS NORTH CENTRAL SOUTH DAKOTA THIS AFTERNOON. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL LIKELY BE NEEDED THIS AFTERNOON ACROSS CENTRAL SOUTH DAKOTA. ACTIVATION MAY BE NECESSARY THIS EVENING ACROSS NORTHEAST SOUTH DAKOTA. TMT
In the hours before
Special weather statement, May 30, 1:45 PM MDT, 2 hours 24 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE ABERDEEN SD 245 PM CDT MON MAY 30 2016 SDZ003-004-009-015-302030- CORSON SD-CAMPBELL SD-DEWEY SD-WALWORTH SD- 245 PM CDT MON MAY 30 2016 ...SPECIAL WEATHER STATEMENT FOR NORTHEASTERN DEWEY...SOUTHWESTERN CAMPBELL...SOUTHEASTERN CORSON AND NORTHWESTERN WALWORTH COUNTIES UNTIL 330 PM CDT/230 PM MDT/... AT 244 PM CDT/144 PM MDT/...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM OVER NORTHEASTERN LAKE OAHE...OR 11 MILES SOUTH OF MOBRIDGE...MOVING NORTHEAST AT 30 MPH. HALF INCH HAIL AND WINDS IN EXCESS OF 30 MPH WILL BE POSSIBLE WITH THIS STORM. LOCATIONS IMPACTED INCLUDE... MOBRIDGE...SELBY...WAKPALA...GLENHAM...NEW EVERETS RESORT...INDIAN CREEK REC AREA...LAKE HIDDENWOOD REC AREA...INDIAN MEMORIAL REC AREA...GRAND RIVER CASINO...BLACKFOOT AND REVHEIM BAY REC AREA. LAT...LON 4525 10044 4539 10061 4570 10054 4558 9986 TIME...MOT...LOC 1944Z 230DEG 25KT 4538 10045 SCARLETT
Local storm report, May 30, 2:17 PM MDT, 1 hour 52 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
317 PM CDT MON MAY 30 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0312 PM HAIL 4 NNW SELBY 45.56N 100.06W
05/30/2016 M1.00 INCH WALWORTH SD LAW ENFORCEMENT
&&
EVENT NUMBER ABR1600245
KGLocal storm report, May 30, 3:07 PM MDT, 1 hour 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
407 PM CDT MON MAY 30 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0400 PM HAIL 3 N EUREKA 45.81N 99.62W
05/30/2016 M0.88 INCH MCPHERSON SD PUBLIC
&&
EVENT NUMBER ABR1600246
KGLocal storm report, May 30, 3:31 PM MDT, 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
431 PM CDT MON MAY 30 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0427 PM HAIL 7 NNE EUREKA 45.86N 99.57W
05/30/2016 M1.00 INCH MCPHERSON SD PUBLIC
&&
EVENT NUMBER ABR1600247
KGThe office that day
Everything else NWS Aberdeen, SD issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 29, 11:25 PM MDT | Severe Thunderstorm Warning | ABR | Buffalo, Lyman | 35 min |
| May 30, 12:07 AM MDT | Special Weather Statement | ABR | Buffalo | 38 min |
| May 30, 1:45 PM MDT | Special Weather Statement | ABR | Walworth | 45 min |
| May 30, 1:55 PM MDT | Severe Thunderstorm Warning | ABR | Campbell, Corson, Dewey, McPherson, Walworth | 50 min |
| May 30, 2:35 PM MDT | Severe Thunderstorm Warning | ABR | Corson | 25 min |
| May 30, 2:46 PM MDT | Severe Thunderstorm Warning | ABR | Campbell, McPherson, Walworth | 44 min |
| May 30, 2:48 PM MDT | Severe Thunderstorm Warning | ABR | Corson | 57 min |
| May 30, 3:24 PM MDT | Severe Thunderstorm Warning | ABR | Campbell, McPherson | 36 min |
| May 30, 3:43 PM MDT | Severe Thunderstorm Warning | ABR | Dewey | 48 min |
| May 30, 4:11 PM MDT | Severe Thunderstorm Warning | ABR | Jones | 49 min |
| May 30, 4:26 PM MDT | Severe Thunderstorm Warning | ABR | Corson, Dewey | 36 min |
| May 30, 5:13 PM MDT | Severe Thunderstorm Warning | ABR | Hughes, Stanley | 32 min |
| May 30, 5:43 PM MDT | Severe Thunderstorm Warning | ABR | Walworth | 47 min |
Nearby
Severe Thunderstorm Warnings in South Dakota, 2016Every severe thunderstorm warning in 2016
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.